Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Memphis, TN

June 21, 2018Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 6:44 PM CDT for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 6:44 PM CDT (23:44 UTC)
Expired
Jun 21, 2018, 7:30 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 123 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 21, 6:30 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Thu Jun 21 2018

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 210 PM CDT Thu Jun 21 2018/

DISCUSSION...
The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with
effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION...
/00z TAFs/

Thunderstorms will continue to move east across west TN and
portions of north MS over the next several hours with generally
dry conditions anticipated at the forecast terminals beyond 05z.
There is some indication that IFR ceilings will develop over
north MS late tonight and patchy fog will be possible in areas
that clear out. Otherwise, expect VFR conditions through the
period Expect scattered storms again on Friday, mainly across
north MS. Winds will increase from the west by mid- morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Local storm report, Jun 21, 5:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/21/2018                   CROCKETT           TN   TRAINED SPOTTER

            POWERLINES AND TREES DOWN NEAR BELLS AND CYPRESS
            COMMUNITY. ALSO, A SHED WAS DESTROYED.

&&

AJC
Special weather statement, Jun 21, 6:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
606 PM CDT THU JUN 21 2018

TNZ049-050-088-089-212345-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
606 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Northern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...

At 606 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Arlington, or 8
miles east of Millington, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northern Fayette...northeastern
Shelby and southwestern Haywood Counties should monitor this storm
closely.

LAT...LON 3514 8966 3520 8990 3542 8982 3553 8943
      3529 8919 3525 8919
TIME...MOT...LOC 2306Z 276DEG 30KT 3532 8974
Local storm report, Jun 21, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     4 NE JACKSON            35.67N 88.78W
06/21/2018                   MADISON            TN   AMATEUR RADIO

            TREE ON CAR ON HIGHWAY 70 EAST AT HIGHWAY 412.

&&

AJC
Special weather statement, Jun 21, 6:13 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT THU JUN 21 2018

TNZ052>054-090>092-220000-
Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-Hardin TN-
613 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Southeastern Hardeman County in southwestern Tennessee...
Southeastern Henderson County in southwestern Tennessee...
Chester County in southwestern Tennessee...
Southeastern Madison County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
Western Hardin County in southwestern Tennessee...

At 612 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pocahontas, or near
Big Hill Pond State Park, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Hardeman...southeastern Henderson...Chester...
southeastern Madison...McNairy and western Hardin Counties should
monitor this storm closely.

LAT...LON 3500 8882 3555 8881 3549 8826 3500 8820
TIME...MOT...LOC 2312Z 288DEG 36KT 3512 8880
Local storm report, Jun 21, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     2 NE OAKFIELD           35.73N 88.77W
06/21/2018                   MADISON            TN   PUBLIC

            LARGE TREES DOWN BLOCKING ROADWAY ON CHRISTMASVILLE ROAD
            JUST NORTH OF KEY SENTER ROAD.

&&

AJC
Special weather statement, Jun 21, 6:39 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT THU JUN 21 2018

MSZ004>006-009-220030-
Tishomingo MS-Tippah MS-Alcorn MS-Prentiss MS-
639 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
East central Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 639 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Theo, or near Big
Hill Pond State Park, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo...east central Tippah...Alcorn and
northeastern Prentiss Counties should monitor this storm closely.

LAT...LON 3469 8813 3478 8882 3499 8881 3499 8820
      3492 8816 3489 8810
TIME...MOT...LOC 2339Z 276DEG 47KT 3497 8867

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:19 PM CDTSpecial Weather StatementMEGCarroll, Gibson, Weakley41 min
Jun 20, 10:05 PM CDTSpecial Weather StatementMEGHenry40 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton26 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion20 min
Jun 21, 4:24 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton36 min
Jun 21, 4:47 PM CDTSpecial Weather StatementMEGShelby43 min
Jun 21, 4:51 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby24 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby17 min
Jun 21, 5:21 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 5:22 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison38 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison48 min
Jun 21, 5:30 PM CDTSpecial Weather StatementMEGShelby30 min
Jun 21, 5:51 PM CDTSpecial Weather StatementMEGHardeman54 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison42 min
Jun 21, 6:06 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman49 min
Jun 21, 6:13 PM CDTSpecial Weather StatementMEGChester, McNairy47 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 21, 6:52 PM CDTSpecial Weather StatementMEGHardin38 min
Jun 21, 6:39 PM CDTSpecial Weather StatementMEGAlcorn, Tishomingo51 min
Jun 21, 6:55 PM CDTSpecial Weather StatementMEGTippah65 min
Jun 21, 1:36 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Jun 21, 2:05 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett40 min
Jun 21, 2:10 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Jun 21, 2:43 PM CDTSevere Thunderstorm WarningMEGPoinsett32 min
Jun 21, 2:56 PM CDTSevere Thunderstorm WarningMEGPoinsett34 min
Jun 21, 3:18 PM CDTFlash Flood WarningMEGCraighead, Poinsett96 min
Jun 21, 3:29 PM CDTSevere Thunderstorm WarningMEGPoinsett31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.